Affordable Access

Exacerbation of peripheral neuropathy during alpha-interferon therapy in a patient with mixed cryoglobulinemia and hepatitis B virus infection.

Authors
Type
Published Article
Journal
The Journal of rheumatology
Publication Date
Volume
23
Issue
9
Pages
1641–1643
Identifiers
PMID: 8877939
Source
Medline
License
Unknown

Abstract

An association between hepatotropic viruses, chiefly hepatitis C virus (HCV), occasionally hepatitis B virus (HBV), and mixed cryoglobulinemia has been widely reported. Alpha-interferon (IFN-alpha) has usefully been employed in the treatment of mixed cryoglobulinemia, particularly for liver and renal involvement. IFN-alpha treatment may be associated with neurological complications, including peripheral neuropathy. We describe an HBV positive patient with mixed cryoglobulinemia with recurrent purpura, mild sensory peripheral neuropathy, and active hepatitis treated with IFN-alpha. Rapid improvement of the purpura, liver enzymes, and cryocrit, and disappearance of serum HBV DNA were observed after a 4 week treatment period. However, concomitant worsening of the neuropathy prompted us to discontinue IFN-alpha. Although in this case, a positive effect of IFN-alpha on the clinico-serological and virological variables was confirmed, due to the possible exacerbation of neurological manifestations, a careful patient evaluation is necessary before starting IFN-alpha in patients with mixed cryoglobulinemia.

Statistics

Seen <100 times